Skip to main content
Salisbury Cathedral
Image Source:
Ben Robinson, Salisbury Cathedral.

Yes, you can be poisoned with Novichok and survive

Author(s):
Dan Kaszeta

The widely publicised attack on Sergei and Yulia Skripal in Salisbury in March 2018 certainly did a lot to bring chemical warfare agents, particularly nerve agents, into the public consciousness in the UK and elsewhere. Recent developments in the neighbouring town of Amesbury, where a couple are ill due to coming in contact with the same materials, continue to keep this case in the spotlight. These incidents also bring a lot of questions ranging from the sensible to the ridiculous, and the situation bred numerous odd “alternative narratives” and conspiracy theories.

One thing that comes up time and again in discussions of the Skripal affair is the idea that the “Novichok” nerve agents, have no treatment and/or no “antidote”. Odd statements from Russian scientists have contributed to this inaccurate perception.  Some random statements online even go as far as to say things like “nobody survives nerve agents.”  This is not the case, and it will take a little bit of unpacking to explain why.

The so-called “Novichoks” are a family of nerve agents developed by the Soviet Union in the waning years of the Cold War. This is a broad family of chemicals, and they differ from older nerve agents (such as Sarin and VX) in a lot of ways. Also, as this is a family of chemicals, they differ from each other in various aspects.  When it comes to how they affect the human body, all of the nerve agents operate in the same way.  With the Novichoks, the things that  happen to make someone exposed to them to become acutely ill are all the based on the same biology and chemistry as with the other nerve agents. Or for that matter, they are not different than accidental poisonings with a variety of pesticides.  Insecticides in the organophosphate and carbamate families of chemical compounds are basically, from the viewpoint of what they would do to the human body, nerve agents.  For example, the highly restricted pesticide “Parathion” could be used as a nerve agent and is quite dangerous to people.  A reasonable knowledge base has developed in the medical profession based on accidental exposures to such pesticides, which has been reinforced by decades of research work in military medicine into how to treat nerve agent exposure. In fact, one of the great resources in this area is free online for those who want to dive deeper in this area: Medical Aspects of Chemical Warfare.

Nerve agents work on the human body by disrupting the complex balance of chemistry that makes the nervous system function properly.  To simplify somewhat, the human body uses a chemical called acetylcholine to send signals from the brain to the rest of the body.  Another chemical, called acetylcholinesterase acts to stop the acetylcholine once the signal has been sent.  For example, if your brain tells your index finger to click the mouse, your nervous system starts a chain of very small bursts of acetylcholine, from your brain all the way down to the muscles that control your index finger. Almost immediately after, the chemical acetylcholinesterase steps in and reacts with the acetylcholine to stop the reaction, a bit like putting on the brakes.  If that acetylcholinesterase were not present, your finger would keep twitching and clicking the mouse.

Nerve agents have a chemical structure that means that they are good at binding with the acetylcholinesterase.  This makes for a build-up of acetylcholine, effectively causing the human nervous system to start doing things involuntarily. Muscles twitch and contract, salivary glands and mucus membranes start running, tears start running, and a lot of bad things go on in the human body. The greater the amount of nerve agent, the more things go wrong and the extent to which they go wrong is made worse.  A lethal dose usually kills through hypoxia (lack of oxygen to the body), as the muscles that control breathing cease to function properly, airways get obstructed, and the heart slows.  A reasonable summary of signs and symptoms is here.

The way in which the nerve agent gets into the human body also affects the course of action.  Nerve agents which are inhaled get quickly circulated around the body, so many different aspects of nerve agent poisoning happen very quickly.   If nerve agents are absorbed through the eyes, they quite obviously affect the eyes before anything else.  If the poisons are absorbed through the skin, it can take a long time for much to happen, and when it does happen, it will progress in stages from localised effects around the point of exposure to effects on the rest of the body.  It you were to get nerve agent on your hand, it would slowly absorb through your skin and it would likely have effects locally in your hand before things progress to the rest of your system.  It might work the other way around, though, if you inhaled a nerve agent.  Signs and symptoms would go from central to peripheral. Difficulty in breathing would be an early symptom, whereas twitching in the extremities would be a late sign.  

Many doctors call this whole situation a “cholinergic crisis”.  However, because the underlying chemistry behind this situation has long been understood by scientists and doctors, there are a large number of medical interventions that can and will save lives.  First, there is a drug called atropine. It is related to the plant Belladonna and is a widely known generic medicine which is used for a variety of medical therapies. Atropine works as an antagonist to the acetylcholine that is building up in the nervous system. In effect, it is directly attacking the accumulation of chemicals that is making the person sick.

Another class of drugs, oximes (such as pralidoxime and obidoxime) work to break the link between the nerve agent and acetylcholinesterase, allowing that vital enzyme to go back to work. The effectiveness of oximes varies considerably from nerve agent to nerve agent, and also depends on how much time has elapsed since exposure.  Nerve agents have an “ageing time” – a window of time in which the bond between the nerve agent and the acetylcholinesterase can be easily broken by oxime drugs.  After this window of time, oximes become less useful.  Sarin has a reasonably long window of time. The ageing times for the various Novichok agents, however, are not well established in the scientific literature.

Atropine and oximes can keep someone’s nervous system from melting down until the body begins to produce replacement acetylcholinesterase, a process that can take weeks or months.  Also, it should be strongly emphasized that good supportive care is extremely important in treating a nerve agent victim.  Keeping the patient’s airway open is very important, as is provided ventilation. Intubation is good for this. The scar on Yulia Skripal’s neck is visible evidence of intubation to ensure an adequate airway.  As nerve agents cause convulsions, anti-convulsants such as Valium are useful.  With the Skripals, it appears that they were kept sedated for a period of time to allow them to recover.  This can be a long period of time, as experience from the Skripals as well as the1995 Tokyo Subway incident tell us. For that matter, Haruki Murukami’s excellent book Underground (1997) is a deep dive into the experience of Tokyo Sarin survivors.

Once they enter the human body, nerve agents don’t last long. They end up reacting with water in the human body, and the various compounds that the nerve agents turn into are excreted out, usually through the urinary track.  Looking for these compounds in blood and urine is one way to tell if someone has been exposed to a particular nerve agent. This has been very helpful in investigations in Syria.

The fact that the Skripals or the couple in Amesbury received lifesaving therapy is not shocking at all. In fact, it would be shocking if they didn’t.  A lot of effort has been expended by National Health Service (NHS) In England to prepare for the risk of chemical terrorism, including use of nerve agents.

NHS Ambulance trusts stock atropine on ambulances, both for intramuscular injection in the case of clear nerve agent poisoning, and also for intravenous infusion in the case of lowered heart rate (“bradycardia”). Which, incidentally, can occur with nerve agent poisoning. A national stockpile of treatments has been established to deal with incidents. Furthermore, NHS hospitals stock atropine and oximes. For example, such medicines and nerve agent casualty scenarios are specifically mentioned in the emergency plans of Salisbury District Hospital, the hospital that has treated the victims in Wiltshire. Every hospital in England has a similar plan, and has had them for some years now.

Getting exposed to nerve agents is not a good thing. But paramedics and doctors with access to widely available medications and fundamental supportive care can ensure that nerve agent exposure can be treated.

Share this article